Minnesota, 2005

Flash Flood in Minnesota, June 7, 2005

June 7, 2005 · NWS ARX · 1 event in 1 county or zone

Rainfall amounts of 4 to 5 inches in two hours caused flash flooding. Law enforcement officials reported some minor damage to roads in the Mazeppa, Oak Center and Zumbro Falls areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$3,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Rainfall amounts of 4 to 5 inches in two hours caused flash flooding. Law enforcement officials reported some minor damage to roads in the Mazeppa, Oak Center and Zumbro Falls areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 7, 1:05 PM CST, 7 hours 55 minutes earlier.

Area forecast discussion, Jun 7, 1:05 PM CST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
205 PM CDT TUE JUN 7 2005

.SHORT TERM...THROUGH FRIDAY NIGHT

PRIMARY FORECAST CONCERNS REMAIN FOCUSED ON SEVERE WEATHER THREAT
NEXT FEW DAYS...AS WELL AS HEAVY RAIN POTENTIAL.

AFTERNOON SURFACE ANALYSIS HAD LOW PRESSURE OVER SOUTH DAKOTA.
WARM FRONT EXTENDED FROM CENTRAL WI THROUGH SOUTHERN MN TO THE LOW.
TONGUE OF 70F DEW POINTS STRETCHED FROM IOWA INTO SOUTHEAST MN.
REMNANTS OF EARLY MORNING MCS THAT PRODUCED HAIL IN PORTIONS OF THE
FORECAST AREA HAD MOVED INTO CENTRAL WI.

OUTFLOW BOUNDARY EVIDENT IN VISIBLE SATELLITE IMAGERY AND RADAR
DATA FROM NEAR KLSE-KMSP. NEW STORMS HAVE BEEN DEVELOPING ALONG THIS
BOUNDARY JUST EAST OF KLSE. LAPS INDICATED SBCAPES HAVE BEEN BUILDING
AND WERE 3000-4000 J/KG AS A RESULT OF SUNSHINE RETURNING IN WAKE OF
MORNING CONVECTION. WATER VAPOR IMAGERY INDICATED MID LEVEL
CIRCULATION OVER PACIFIC NORTHWEST...WITH SEVERAL SHORT WAVES PIN-
WHEELING AROUND IT. SHORT WAVE OF INTEREST ADVANCING INTO WYOMING.

12Z 07JUN05 MODELS WERE SIMILAR WITH MASS FIELDS AND CONTINUE TO
SUGGEST MCS ACTIVITY CONTINUES NEXT FEW DAYS ACROSS THE UPPER
MIDWEST. GFS AND NAM STILL HAD DIFFERENCES WHERE MCS WILL TRACK...
THUS RESULTING IN DIFFERENCES ON LOCATION AND AMOUNT OF QPF.
CONFIDENCE MEDIUM THAT NAM SHOULD BE BEST MODEL THROUGH WEDNESDAY...
THEN CONFIDENCE LOW ON EXACT DETAILS WITH RESPECT TO RAIN CHANCES AND
ANY AREAS OF POTENTIALLY HEAVY RAINFALL AT THIS TIME. AS MENTIONED
YESTERDAY...UNCERTAINTY OF POSITION OF OUTFLOW BOUNDARIES INCREASE
THE UNCERTAINTY OF WHERE FOCUS FOR CONVECTION SHOULD BE FROM
WEDNESDAY ONWARD.

THROUGH TONIGHT...CONVECTION ANTICIPATED TO INITIATE BETWEEN 21Z-00Z
THIS EVENING FROM SOUTH-CENTRAL MN INTO NORTHWEST WI AND ALSO ALONG
OLD OUTFLOW BOUNDARY. HIGHEST WIND SHEAR VALUES OF 35KTS-40KTS
SITUATED IN NORTH AND WEST PORTIONS OF THE FORECAST AREA. EXTREME
INSTABILITY EXPECTED AREAWIDE WITH SBCAPES REACHING AS HIGH AS 4000
J/KG. DAMAGING WINDS AND LARGE HAIL WILL BE A THREAT...ALONG WITH THE
POSSIBILITY OF AN ISOLATED TORNADO IN PROXIMITY TO OUTFLOW BOUNDARY
AND/OR FRONT.

IN ADDITION...NOCTURNAL 850MB JET OF 50KTS WILL INTERCEPT THE FRONT.
CORFIDI VECTORS SUGGEST POSSIBILITY OF SLOW MOVING AND/OR BACK
BUILDING PROPAGATION OF STORMS. THUNDERSTORMS WITH HEAVY RAIN APPEAR
TO HAVE BEST POTENTIAL FOR REPEATING OVER SAME LOCATIONS ACROSS NORTH
CENTRAL WI...WHERE PRECIPITABLE WATER VALUES OF 1.5-2.0 INCHES POOL
NEAR THE FRONT. 3HRLY FLASH FLOOD GUIDANCE ACROSS THE ENTIRE FORECAST
AREA GENERALLY BETWEEN 2.5-3.5 INCHES...BUT WOULD NOT BE SURPRISED IF
THERE WERE LOCALIZED RUNOFF PROBLEMS.

WEDNESDAY THROUGH FRIDAY...FRONT WAVERS ACROSS THE UPPER MIDWEST.
THUS...SEVERE WEATHER POTENTIAL STILL VIABLE...ALONG WITH POTENTIAL
FOR EXCESSIVE RAINFALL. THIS BASED ON LARGE VALUES OF INSTABILITY AND
MODEL PRECIPITABLE WATER VALUES OF 1.5-2.0 INCHES. NUDGED RAIN
PROBABILITIES UPWARD ON WEDNESDAY BASED ON THEN NAM MODELS CONSISTENT
SIGNAL OF MCS MOVING INTO THE FORECAST AREA. ALSO...OPTED TO REISSUE
HYDROLOGIC OUTLOOK TO CONTINUE HEIGHTENED AWARENESS FOR POTENTIAL OF
EXCESSIVE RAINFALL THROUGH THE END OF THE WEEK.

.LONG TERM...SATURDAY THROUGH TUESDAY

SOUNDS LIKE A BROKEN RECORD...BUT ACTIVE WEATHER PATTERN EXPECTED
TO CONTINUE THROUGH THE WEEKEND AND INTO FIRST PART OF NEXT WEEK.
THIS CORROBORATED BY 00Z 07JUN05 GFSLR AND ECMWF WHICH INDICATED
STORM TRACK ACROSS THE CONUS WILL REMAIN SITUATED OVER THE UPPER
MIDWEST. THEREFORE...CURRENT DATA BASE APPEARS REASONABLE WITH
RESPECT TO BROAD BRUSH TECHNIQUE OF RAIN CHANCES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

THOMPSON
Hazardous weather outlook, Jun 7, 8:38 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
938 PM CDT TUE JUN 7 2005

IAZ008>011-018-019-029-030-WIZ054-055-061-081100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
938 PM CDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS CONTINUE NEAR AND NORTH OF INTERSTATE I-90 THIS
EVENING. AS THE STORMS EVOLVE INTO A LARGER AND MERGED
THUNDERSTORM COMPLEX...THE COMPLEX MAY TRY TO SHIFT SOUTH INTO IOWA
AND SOUTHWEST WISCONSIN. IF STORMS DUE MOVE SOUTH...CURRENT THINKING
IS THAT THESE STORMS WILL NOT BE SEVERE DURING THE OVERNIGHT HOURS.

A COMPLEX OF STORMS FROM THE NORTHERN PLAINS MAY MOVE INTO THE AREA
TOWARD SUNRISE. ALTHOUGH INSTABILITIES WILL BE WEAKER...SOME OF THE
STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...A COLD FRONT WILL APPROACH THE AREA FROM THE WEST.
WITH A PERSISTENT SOUTHERLY FLOW...AMPLE MOISTURE...STRONG
INSTABILITIES AND FAVORABLE WINDS ALOFT WILL ONCE AGAIN BE IN PLACE
ACROSS THE AREA. THUNDERSTORMS SHOULD DEVELOP AHEAD OF THE
APPROACHING FRONT AND WITH THE FAVORABLE ATMOSPHERIC PARAMETERS...
SOME STORMS WILL LIKELY REACH SEVERE LEVELS. WITH THE MAIN THREAT
BEING LARGE HAIL AND DAMAGING WINDS. THE FRONTAL BOUNDARY WILL REMAIN
DRAPED ACROSS THE UPPER MISSISSIPPI RIVER VALLEY THROUGH MUCH OF THIS
WEEK. AS LOW PRESSURE SYSTEMS MOVE ALONG THIS FRONT...ROUNDS OF
THUNDERSTORMS WILL DEVELOP ACROSS THE AREA. THE WINDS ALOFT WILL
LIKELY FAVOR THE DEVELOPMENT OF SOME SEVERE THUNDERSTORMS...BUT THE
TIMING AND LOCATION OF THESE STORMS IS UNCERTAIN AT THIS TIME. THE
MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. IN
ADDITION TO THESE THREATS...FLOODING MAY BECOME A CONCERN AS REPEATED
RAINS FALL ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT BUT MAY BE WEDNESDAY
AFTERNOON.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-081100-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
938 PM CDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...SOUTHWEST AND CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS CONTINUE TO DECREASE IN OVERALL INTENSITY. THE
TORNADO THREAT HAS LESSEN AND ISOLATED WIND DAMAGE AND LARGE HAIL
REPORTS ARE THE MOST LIKELY THROUGH MIDNIGHT. THE FLOOD THREAT MAY BE
MORE INCREASED. ALTHOUGH SOILS ARE DRY...IF LARGE AMOUNTS OF RAIN ARE
RECEIVED /OVER 4 INCHES/ FLOODING COULD BE A THREAT OVERNIGHT.

A COMPLEX OF STORMS FROM THE NORTHERN PLAINS WILL LIKELY MOVE INTO
THE AREA TOWARD SUNRISE. ALTHOUGH INSTABILITIES WILL BE WEAKER...SOME
OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...A COLD FRONT WILL APPROACH THE AREA FROM THE WEST.
WITH A PERSISTENT SOUTHERLY FLOW...AMPLE MOISTURE...STRONG
INSTABILITIES AND FAVORABLE WINDS ALOFT WILL ONCE AGAIN BE IN PLACE
ACROSS THE AREA. THUNDERSTORMS SHOULD DEVELOP AHEAD OF THE
APPROACHING FRONT AND WITH THE FAVORABLE ATMOSPHERIC PARAMETERS...
SOME STORMS WILL LIKELY REACH SEVERE LEVELS. WITH THE MAIN THREAT
BEING LARGE HAIL AND DAMAGING WINDS. THE FRONTAL BOUNDARY WILL REMAIN
DRAPED ACROSS THE UPPER MISSISSIPPI RIVER VALLEY THROUGH MUCH OF THIS
WEEK. AS LOW PRESSURE SYSTEMS MOVE ALONG THIS FRONT...ROUNDS OF
THUNDERSTORMS WILL DEVELOP ACROSS THE AREA. THE WINDS ALOFT WILL
LIKELY FAVOR THE DEVELOPMENT OF SOME SEVERE THUNDERSTORMS...BUT THE
TIMING AND LOCATION OF THESE STORMS IS UNCERTAIN AT THIS TIME. THE
MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. IN
ADDITION TO THESE THREATS...FLOODING MAY BECOME A CONCERN AS REPEATED
RAINS FALL ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE DEACTIVATED SLOWLY THROUGH MIDNIGHT. AFTER
MIDNIGHT...HEAVY RAIN WILL BE THE MAIN THREAT THROUGH THE OVERNIGHT.
SPOTTER ACTIVATION MAY ALSO BE NEEDED EARLY WEDNESDAY AND WEDNESDAY
AFTERNOON.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BAUMGARDT/RABERDING/DAS

In the hours before

Local storm report, Jun 7, 7:55 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
855 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             3 N NEILLSVILLE         44.60N 90.59W
06/07/2005  1.75 INCH        CLARK              WI   TRAINED SPOTTER

&&

SCHRECK
Special weather statement, Jun 7, 8:11 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
0911 PM CDT TUE JUN 07 2005

MNZ079-086>088-094>096-WIZ032-033-080315-
BUFFALO-DODGE-FILLMORE-HOUSTON-MOWER-OLMSTED-TREMPEALEAU-WABASHA-
WINONA

THE NATIONAL WEATHER SERVICE HAS ALLOWED TORNADO WATCH 427 TO
EXPIRE FOR THE FOLLOWING AREAS

IN MINNESOTA THIS ALLOWS TO EXPIRE 7 COUNTIES

IN SOUTHEAST MINNESOTA

DODGE                 FILLMORE              HOUSTON
MOWER                 OLMSTED               WABASHA
WINONA

IN WISCONSIN THIS ALLOWS TO EXPIRE 2 COUNTIES

IN WEST CENTRAL WISCONSIN

BUFFALO               TREMPEALEAU

THIS INCLUDES THE CITIES OF...CALEDONIA...RUSHFORD...WABASHA...
AUSTIN...DODGE CENTER...INDEPENDENCE...WINONA AND ROCHESTER.

WIZ017-029-034-041>044-080500-
ADAMS-CLARK-JACKSON-JUNEAU-LA CROSSE-MONROE-TAYLOR

TORNADO WATCH NUMBER 430 REMAINS VALID UNTIL 12 AM CDT FOR THE
FOLLOWING AREAS

IN WISCONSIN THIS WATCH INCLUDES 7 COUNTIES

IN CENTRAL WISCONSIN

ADAMS                 CLARK                 JUNEAU

IN NORTH CENTRAL WISCONSIN

TAYLOR

IN WEST CENTRAL WISCONSIN

JACKSON               LA CROSSE             MONROE

THIS INCLUDES THE CITIES OF...NEILLSVILLE...MEDFORD...GLENDALE...
FRANKLIN...LA CROSSE...ONALASKA AND MAUSTON.

DB
Local storm report, Jun 7, 8:22 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
922 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             PIGEON FALLS            44.42N 91.21W
06/07/2005  1.00 INCH        TREMPEALEAU        WI   LAW ENFORCEMENT

&&

SCHRECK
Local storm report, Jun 7, 8:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
927 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             WHITEHALL               44.37N 91.31W
06/07/2005  1.00 INCH        TREMPEALEAU        WI   UNKNOWN

&&

SCHRECK
Local storm report, Jun 7, 8:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
948 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             2 NW ORONOCO            44.18N 92.57W
06/07/2005  0.88 INCH        OLMSTED            MN   AMATEUR RADIO

&&

THOMPSON
Local storm report, Jun 7, 8:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
950 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             NORTHFIELD              44.47N 91.10W
06/07/2005  1.00 INCH        JACKSON            WI   LAW ENFORCEMENT

0805 PM     TSTM WND GST     10 E LUBLIN             45.08N 90.52W
06/07/2005  60 MPH           TAYLOR             WI   LAW ENFORCEMENT

            TREES UPROOTED.

0817 PM     HAIL             PLAINVIEW               44.17N 92.17W
06/07/2005  0.50 INCH        WABASHA            MN   EMERGENCY MNGR

0824 PM     HAIL             ELGIN                   44.13N 92.25W
06/07/2005  1.00 INCH        WABASHA            MN   AMATEUR RADIO

0844 PM     HAIL             2 NW ELBA               44.11N 92.05W
06/07/2005  0.75 INCH        WINONA             MN   EMERGENCY MNGR

0845 PM     HAIL             3 N NEILLSVILLE         44.60N 90.59W
06/07/2005  1.75 INCH        CLARK              WI   TRAINED SPOTTER

0848 PM     TSTM WND DMG     LITTLE VALLEY           44.08N 92.13W
06/07/2005                   OLMSTED            MN   EMERGENCY MNGR

            POWER LINE DOWN AND SMALL BRANCHES DOWN NEAR LITTLE
            VALLEY.

0919 PM     HAIL             2 NW ORONOCO            44.18N 92.57W
06/07/2005  0.88 INCH        OLMSTED            MN   AMATEUR RADIO

0920 PM     HAIL             PIGEON FALLS            44.42N 91.21W
06/07/2005  1.00 INCH        TREMPEALEAU        WI   LAW ENFORCEMENT

0925 PM     HAIL             WHITEHALL               44.37N 91.31W
06/07/2005  1.00 INCH        TREMPEALEAU        WI   UNKNOWN

&&

THOMPSON

The radar

The La Crosse radar (KARX), 97 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wabasha

When
June 7, 9:00 PM CST to 10:30 PM CST
Where
Wabasha County, West Portion
Property damage
$2,000
Crop damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
44.300, -92.200

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460070.